Thunderstorm Wind, Fluvanna
- When
- May 14, 7:10 PM EST
- Where
- Fluvanna County, 1.09 mi E of Troy
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.930, -78.210
Tree was downed on Bybee Road.
Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of central and eastern Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of central and eastern Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 14, 6:47 PM EST, 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 747 PM EDT FRI MAY 14 2010 .SYNOPSIS... A COLD FRONT APPROACHES FROM THE NORTHWEST AND CROSSES THE AREA TONIGHT INTO SATURDAY MORNING...THEN BECOMES STATIONARY OVER THE CAROLINAS FOR THE WEEKEND. THE FRONTAL BOUNDARY THEN SLOWLY RETURNS NORTH AND ACROSS THE REGION TUESDAY. && .NEAR TERM /THROUGH SATURDAY/... M/S-P/S SKIES EARLY THIS AFTN OVER THE REGION. SCT SHRA/TSRA DEVELOPING W/NW OF THE REGION W/IN CLOSE PROXIMITY TO THE COLD FRONT. BEST FORCING DYNAMICS WILL PRIMARILY STAY TO OUR N/NW BUT SOME SHRA/TSRA MAY MAKE IT FAR ENOUGH TO MOVE INTO OUR NECK OF THE WOODS TWRDS EARLY EVE. CAN NOT OUTRULE A FEW STORMS TO REACH NEAR/AT SEVERE LIMITS. ALTHOUGH BULK OF SHRA/TSRA ACTIVITY WILL BE OVER THE W/NW CWA...CAN NOT OUTRULE AN ISOL SHRA/TSRA TO DVLP FURTHER TO THE E/SE LATER THIS EARLY EVE. SEVERE WX THREAT DIMINISHES RATHER QUICKLY LATER TONIGHT AS ALL GUIDANCE SHOWS INSTABILITY (SEVERE WX SUPPORT) WEAKENING CONSIDERABLY AFTER SUNSET. HOWEVER...CHCS FOR SCT SHRA/TSRA WILL CONTINUE INTO THE OVERNIGHT HOURS FURTHER TO THE E/SE AS A COLD FRONT PUSHES SOUTH OVER THE CWA. FOLLOWED CLOSE TO SREF PRECIP SOLN. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... CHCS SHUD DIMINISH TO JUST SLGT CHC OF SHRAS OVR SRN 2/3RDS BY SAT MORNG...AS FRNTL BNDRY PUSHES TWD THE BORDER AND INSTABILITY WEAKENS. MIN TEMPS IN THE MID TO UPR 60S. THE REMAINDER OF SAT THRU SUN...WITH THE FRNT BECMG STATIONARY OVR THE CAROLINAS...AND HI PRES BLDNG BY TO OUR NNE...WILL HAVE MAINLY SLGT CHCS FOR SHRAS OR TSRAS OVR EXTRM SRN VA AND NE NC. MAX TEMPS ON SAT RANGING FM THE MID 70S TO MID 80S. LOWS SAT NGT IN THE MID 50S TO LWR 60S. HIGHS ON SUN RANGING THRU THE 70S. HIGH PRESSURE BUILDS INTO THE NW ENGLD INTO MON AND PLENTY OF CLOUD COVER WILL PREVAIL WITH AN EASTERLY FLOW OVER THE CWA. QUESTION TURNS TO WHEN...AND IF FLOW SHIFTS MORE TO THE SE AS THE DAY PROGRESSES. IF FLOW HOLDS OUT OF THE EAST...LOOK FOR MORE OF A --RA/DZ SCENARIO THAN HEAVIER SHWRY CHCS. IF EASTERLY FLOW HOLDS TRUE...TEMPS WILL BE PRIMARILY IN THE 60S. && .LONG TERM /TUESDAY THROUGH FRIDAY/... PTNTL FOR (PROLONGED) PD OF UNSETTLED WX FOR MUCH (IF NOT ALL) OF THE XTNDD PD. LO PRES AND ASSOCD CDFNT SLO TO PUSH TO THE CST TUE NGT/ERY WED. SFC HI PRES FM THE MIDWEST XPCTD TO BUILD TWD NE CONUS WED THROUGH FRI...THOUGH SGFNT CLRG MAY BE VRY SLO ACRS THE FA AS LLVL FLO COULD RMN LRGLY NLY. WL HV HIEST POPS (CAPPED AT 50%) TUE EVE...THEN KP 20-30% POPS FOR WED INTO FRI (WHL RMNG MNLY MCLDY). WRT (DAILY) TEMPS...AVGG CLS TO NRML THROUGH THE PD. HI TEMPS IN THE U60S TO 70S...LO TEMPS IN THE 50S/ARND 60. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... SCT TS N AND W OF THE AREA WERE OCCCURRING AHEAD OF A COLD FRONT WHICH EXTENDED FROM PA TO KY AT 23Z. THIS FRONT WILL MOVE SE THROUGH THE TAF SITES SAT MRNG. TSTM ACTIVITY WILL GENERALLY DIMINISH AFTER SUNSET BUT MAY IMPACT SBY/RIC LATER THIS EVNG. AT 23Z...AN INTENSE CELL WAS BEING WATCHED OVER SRN MD WHICH COULD PASS CLOSE TO SBY AFT 01Z. THE FRONT WILL STALL OVER NC SAT. NAM SOUNDINGS INDICATE BKN CEILINGS AT AROUND 040 FOR ALL BUT SBY SAT AFTN. FOR THE MOST PART...VFR CONDS WILL PREVAIL OVER THE WEEKEND BUT THERE WILL BE A SLGT CHC FOR SHRA OVER FAR SRN PORTIONS (ORF/ECG). ALSO...IFR CEILINGS MAY DEVELOP SUN NIGHT. PERIODS OF PCPN CAN BE EXPECTED MON THROUGH WED WITH THE BEST CHC AROUND TUE. PERIODS OF MVFR/IFR ARE LIKELY. && .MARINE... NO HEADLINES UFN. SW LLVL FLO...INCRSS ABT 5 KT OR SO THROUGH TNGT...B4 CSHIFTING W...THEN NNW FOR SAT (POST CDFNTL). XPCTG AT LEAST A FEW HR PD OF HIER SPDS W/ WNDSHFT TO NNW LT FRI NGT (AND/OR) SAT MRNG...B4 WANING BY AFTN/EVE. GO THROUGH THE PROCESS ONCE AGN OF ONSHR FLO SAT NGT/SUN...GRDLY BMCG SSE MON INTO TUE AS WRMFNT SLO TO LIFT NWD ACRS WTRS. GENLY FOLLOWED LCL WV GUID FOR WVS ON BAY/SND...AND WAVEWATCH FOR SEAS ON OCN. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. NC...NONE. VA...NONE. MARINE...NONE. && SYNOPSIS...TMG NEAR TERM...CCW SHORT TERM...CCW LONG TERM...ALB AVIATION...LSA MARINE...ALB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 255 PM EDT FRI MAY 14 2010 MDZ023>025-NCZ012>017-030>032-102-VAZ060-065>068-070>073-076>100- 151900- SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-NORTHAMPTON NC-HERTFORD- GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS- OUTER BANKS CURRITUCK-PRINCE EDWARD-MECKLENBURG-LUNENBURG-NOTTOWAY- AMELIA-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-RICHMOND- NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE- CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE- SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT- NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE- VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA- 255 PM EDT FRI MAY 14 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AND INTO PORTIONS OF THE OVERNIGHT HOURS. ANY THUNDERSTORMS THAT DO DEVELOP MAY PRODUCE GUSTY WINDS...SMALL HAIL...AND BRIEF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. ANZ630>633-650-652-654-656-658-151900- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA- CURRITUCK SOUND- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO 20 NM- 255 PM EDT FRI MAY 14 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS AND CURRITUCK SOUND. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AND INTO PORTIONS OF THE OVERNIGHT HOURS. ANY THUNDERSTORMS THAT DO DEVELOP MAY PRODUCE GUSTY WINDS AND REDUCED VISIBILITIES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. MDZ021-022-VAZ048-049-061>064-069-074-075-151900- DORCHESTER-WICOMICO-FLUVANNA-LOUISA-CUMBERLAND-GOOCHLAND-HANOVER- CAROLINE-POWHATAN-ESSEX-WESTMORELAND- 255 PM EDT FRI MAY 14 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...CENTRAL VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THIS AFTERNOON...AN ISOLATED SEVERE THUNDERSTORM WILL BE POSSIBLE INTO LATE EVENING HOURS. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. TONIGHT...SCATTERED THUNDERSTORMS WILL BE POSSIBLE INTO EARLY PORTIONS OF THE OVERNIGHT HOURS. THUNDERSTORMS MAY PRODUCE GUSTY WINDS...AND BRIEF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. WAMSLEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 721 PM EDT FRI MAY 14 2010 VAZ048-049-150015- FLUVANNA VA-LOUISA VA- 721 PM EDT FRI MAY 14 2010 ...STRONG THUNDERSTORM HEADED FOR WESTERN FLUVANNA AND LOUISA COUNTIES... AT 721 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 19 MILES WEST OF LAKE MONTICELLO...OR ABOUT 24 MILES WEST OF PALMYRA...MOVING EAST AT 35 MPH. THE STRONG THUNDERSTORM WILL BE NEAR LAKE MONTICELLO...AND...NAHOR AT 750 PM EDT...UNION MILLS AT 755 PM EDT...ZION CROSSROADS...AND...TROY AT 800 PM EDT...BYRD MILL...AND...FERNCLIFF AT 810 PM EDT. WIND GUSTS TO 50 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THIS STORM. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. ALB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 728 PM EDT FRI MAY 14 2010 MDZ021-150030- DORCHESTER MD- 728 PM EDT FRI MAY 14 2010 ...STRONG THUNDERSTORM MOVING TOWARDS DORCHESTER COUNTY... AT 728 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 39 MILES WEST OF CAMBRIDGE...OR ABOUT 7 MILES SOUTHEAST OF WALDORF...MOVING SOUTHEAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR TAYLORS ISLAND AT 810 PM EDT...HONGA AT 815 PM EDT...ANDREWS AT 820 PM EDT...WINGATE AT 825 PM EDT. WIND GUSTS TO 50 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. 05
The Sterling radar (KLWX), 132 km away, was scanning. The volume nearest the first event began at 00:09 UTC.
11 hail, 9 thunderstorm wind, 2 lightning. Local standard time, as filed.
Tree was downed on Bybee Road.
Ping Pong size hail was measured just off of Exit 136 on Interstate 64 near Zion Crossroads.
Trees were downed.
Tree was downed at Cardwell Road and Route 250.
Nickel size hail was reported.
Trees were downed at Broad Street Road and Shallow Well Road near Oilville.
Trees were downed on Clark Road.
Trees were downed on Genito Road.
Nickel size hail was reported between Powhatan courthouse and Flat Rock.
Quarter size hail was reported.
Quarter size hail was reported.
Quarter size hail was reported near Brandermill Subdivision.
Quarter size hail was reported.
Quarter size hail was reported at Woodlake Subdivision.
Penny size hail was reported near Spring Run Road and Qualla Road intersection in Western Chesterfield County.
Lightning strike caused a house fire.
Quarter size hail was reported at the intersection of Hull Street Road and Winterpock Road.
Tree was downed near Route 249 and Stage Road.
Lightning struck a home on Schooner Boulevard causing a house fire.
Quarter size hail was reported.
Power lines were downed.
Trees were downed at Fort Pickett.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 232961, 232931, 232977, 232992, 232932, 233007, 233017, 233018, 232933, 232934, 232935, 232937, 232938, 232939, 232941, 232958, 232945, 233015, 232960, 232957, 233016, 233019.